Alert archive / Nebraska / Wind Advisories in 2011

Wind Advisory 14, NWS Omaha, NE

October 7, 201124 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this wind advisory at Oct 7, 2011, 11:07 AM CDT for 24 counties in Nebraska; 8 counties in Iowa. It took effect at Oct 7, 2011, 12:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2011, 11:07 AM CDT (16:07 UTC)
In effect from
Oct 7, 2011, 12:00 PM CDT
Expired
Oct 7, 2011, 5:18 PM CDT
In force
5 hr
Issued by
NWS Omaha, NE
All 32 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Butler County, NE, Cass County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 19 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
537 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WWUS73 KOAX 071607
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1107 AM CDT FRI OCT 7 2011

...VERY STRONG WINDS AGAIN TODAY...

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-080000-
/O.NEW.KOAX.WI.Y.0014.111007T1700Z-111008T0000Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-
WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...ONAWA...MISSOURI VALLEY...HARLAN...
COUNCIL BLUFFS...GLENWOOD...RED OAK...SIDNEY...CLARINDA...
PENDER...WAYNE...STANTON...WEST POINT...TEKAMAH...COLUMBUS...
SCHUYLER...FREMONT...BLAIR...DAVID CITY...WAHOO...OMAHA...
BELLEVUE...SEWARD...LINCOLN...PLATTSMOUTH...NEBRASKA CITY...
CRETE...FAIRBURY...BEATRICE...TECUMSEH...AUBURN...PAWNEE CITY...
FALLS CITY
1107 AM CDT FRI OCT 7 2011

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...WIND SPEEDS WILL REMAIN STRONG DURING THE DAYLIGHT
  HOURS DECREASING TO 15 TO 30 MPH EARLY THIS EVENING.

* WINDS...SOUTH WINDS 25 TO 30 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...MOTORISTS SHOULD USE CAUTION WHILE DRIVING IN THE
  ADVISORY AREA...PARTICULARLY ON EAST TO WEST ORIENTED ROADS. BE
  ALERT TO SUDDEN GUSTS OF WIND. LIGHT AND UNSECURED OBJECTS MAY
  BE BLOWN AROUND BY THE WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH OR GUSTS BETWEEN
45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

ZAPOTOCNY
1 follow-up statement
167 
WWUS73 KOAX 072218
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
518 PM CDT FRI OCT 7 2011

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-072330-
/O.CAN.KOAX.WI.Y.0014.000000T0000Z-111008T0000Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-
WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...ONAWA...MISSOURI VALLEY...HARLAN...
COUNCIL BLUFFS...GLENWOOD...RED OAK...SIDNEY...CLARINDA...
PENDER...WAYNE...STANTON...WEST POINT...TEKAMAH...COLUMBUS...
SCHUYLER...FREMONT...BLAIR...DAVID CITY...WAHOO...OMAHA...
BELLEVUE...SEWARD...LINCOLN...PLATTSMOUTH...NEBRASKA CITY...
CRETE...FAIRBURY...BEATRICE...TECUMSEH...AUBURN...PAWNEE CITY...
FALLS CITY
518 PM CDT FRI OCT 7 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS CANCELLED THE
WIND ADVISORY. 

WINDS CONTINUE TO DIMINISH BELOW 30 MPH ACROSS THE AREA...THEREFORE
THE WIND ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Oct 7, 6:31 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Oct 7, 6:31 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
631 AM CDT FRI OCT 7 2011

.AVIATION...
12Z TAFS FOR KOFK...KLNK...KOMA.

SOMEWHAT COMPLICATED SITUATION DURING THE 24HR FCST PERIOD. PCPN
ACTIVITY WILL BE CENTERED AROUND A FRONTAL BNDRY EXPECTED TO STALL
LATER THIS MORNING...AND EXTEND FROM ABOUT SRN MN TO WRN KS. AT
THIS POINT...MODELS NOT SHOWING MUCH POTENTIAL FOR PCPN ACTIVITY
UNTIL AFTER 08/06Z WHEN THE BNDRY DRIFTS A BIT MORE EAST INTO ERN
NEB. THUS HAVE OPTED FOR VFR CONDITIONS PREVAILING WITH A PROB30
GROUP BTWN 08/06Z-12Z. MEANWHILE...TIGHT SFC PRESSURE GRADIENT
OVER THE CNTRL PLAINS WILL RESULT IN SOUTH WIND GUSTS AROUND 30KT AT
ALL TERMINALS THRU THIS AFTN...WITH NO CROSSWIND THREAT EXPECTED.

DEE

.DISCUSSION...
RAIN AND THUNDERSTORM CHANCES THROUGH THE WEEKEND ARE THE PRIMARY
FORECAST CONCERNS.

THUNDERSTORMS DEVELOPED ALONG COLD FRONT IN WESTERN NEBRASKA
EARLIER...AND HAVE FINALLY PUSHED INTO OUR WESTERN CWA. THERE HAS
BEEN A MARKED DECREASE IN INTENSITY WITH THESE STORMS AS MOISTURE
AND INSTABILITY ARE LACKING HERE. HOWEVER MASS CONVERGENCE ALONG
50-65KT LOW LEVEL JET SHOULD MAINTAIN SOME ACTIVITY THROUGH THE
MORNING AS THE AXIS OF SHOWERS SHIFTS EAST. MORE DEVELOPMENT ALONG
KANSAS BORDER IN SOUTH CENTRAL NEBRASKA WILL LIKELY MOVE INTO PARTS
OF NORTHEAST AND EAST CENTRAL NEBRASKA AS WELL.

EXPECT CURRENT ACTIVITY TO DIMINISH LATE THIS MORNING AS UPPER VORT
LOBE ROTATES NORTHEAST. MORE DEVELOPMENT SHOULD FIRE THIS AFTERNOON
AND EVENING AS COLD FRONT PUSHES INTO CENTRAL NEBRASKA HELPED BY
UPPER SHORTWAVE ROTATING INTO THE PLAINS AROUND MAIN UPPER LOW
CENTERED IN WYOMING. MODELS SHOW SURFACE-BASED CAPES NEAR 1000 J/KG
NOSING INTO NORTHEAST NEBRASKA BY 00Z. 50KTS OF 0-6KM SHEAR WILL
NEARLY PARALLEL LINE OF LOW LEVEL CONVERGENCE AND AXIS OF
INSTABILITY...SUGGESTING LINEAR STORM CLUSTERS WITH DAMAGING WINDS
POSSIBLE. THREAT SHOULD DIMINISH THROUGH THE LATE EVENING AS
INSTABILITY WANES. HOWEVER ANOTHER AND STRONGER SHORTWAVE WILL BE
ENTERING THE PLAINS THEN. MORE STORMS DEVELOPING NEAR MIDNIGHT AHEAD
OF INDUCED SURFACE LOW IN SOUTHEAST COLORADO WILL SPREAD FROM
CENTRAL KANSAS INTO CENTRAL AND EASTERN NEBRASKA LATE. GFS SUGGESTS
A ROBUST CLUSTER OF SHOWERS AND STORMS COULD BRING HEAVY RAIN TO OUR
WESTERN CWA LATE TONIGHT AND SATURDAY MORNING.

OVERALL...HAVE FOLLOWED GFS TIMING AND POSITIONING FOR THUNDERSTORM
CHANCES THROUGH THE REST OF THE WEEKEND. LATEST 00Z ECMWF HAS COME
IN LOOKING SIMILAR...SO CONFIDENCE IS INCREASED SOMEWHAT. MEAN UPPER
LOW/TROUGH POSITION LOOKS TO REMAIN OVER THE ROCKIES AND HIGH PLAINS
THROUGH SUNDAY AFTERNOON BEFORE LIFTING THROUGH THE PLAINS SUNDAY
NIGHT AND MONDAY. THIS KEEPS SURFACE LOW/TROUGH WEST OF OUR CWA WITH
PRECIPITATION FOCUSING ACROSS CENTRAL NEBRASKA AND OUR WESTERN CWA.
SO HAVE REALIGNED POPS WITH HIGHEST CHANCES OUT WEST UNTIL SUNDAY
NIGHT WHEN UPPER TROUGH PUSHES SURFACE BOUNDARY THROUGH THE CWA.

THE REST OF THE WEEK WILL BRING SMALL PRECIP CHANCES AS A MORE BROAD
AND SOMEWHAT PROGRESSIVE TROUGH SETS UP AND DRIFTS THROUGH THE
CENTRAL PLAINS...KEEPING OUR AREA UNDER CYCLONIC FLOW ALOFT.

TEMPERATURES SHOULD CONTINUE TO AVERAGE ABOVE NORMAL THROUGH THE
WEEKEND...BUT RAIN AND CLOUDS WILL HOLD HIGHS DOWN IN OUR WESTERN
CWA. HIGHS IN THE 60S ARE LIKELY IN OUR NORTHWEST CWA WHERE RAIN
CHANCES ARE HIGHEST SATURDAY AND SUNDAY.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Oct 7, 4:19 AM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
419 AM CDT FRI OCT 7 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-072330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
419 AM CDT FRI OCT 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF
THE MORNING...MAINLY IN NORTHEAST NEBRASKA. SEVERE STORMS ARE NOT
EXPECTED DURING THE MORNING.

HOWEVER SEVERE STORMS WITH DAMAGING WINDS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING...GENERALLY NORTHWEST OF A LINE FROM TEKAMAH
TO FREMONT...WAHOO AND CRETE. AFTER THE MORNING STORMS
DISSIPATE...A COLD FRONT MOVING TOWARD THE AREA WILL FOCUS
REDEVELOPMENT OF THUNDERSTORMS FROM CENTRAL INTO NORTHEAST
NEBRASKA. MODEST INSTABILITY AND STRONG SHEAR SUGGEST DAMAGING
WINDS WILL BE THE PRIMARY THREAT. THE THUNDERSTORMS WILL RACE
NORTHEAST WHILE THE LINE OF STORMS DRIFTS TO THE EAST. THE THREAT
OF SEVERE STORMS SHOULD DIMINISH BY LATE EVENING...HOWEVER STORMS
SHOULD CONTINUE OVERNIGHT AS THEY SPREAD EAST THROUGH THE REST OF
EASTERN NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
SUNDAY...BUT WILL FAVOR AREAS WEST OF THE MISSOURI RIVER WITH ONLY
SMALL CHANCES IN SOUTHWEST IOWA. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED WITH THESE STORMS...BUT LOCALLY HEAVY RAINFALL MAY BE
POSSIBLE NORTH OF INTERSTATE 80 WITH SEVERAL ROUNDS OF
THUNDERSTORMS POSSIBLY MOVING ACROSS THE SAME LOCATIONS. MOST OF
EASTERN NEBRASKA AND SOUTHWEST IOWA CAN EXPECT THUNDERSTORMS
SUNDAY NIGHT INTO MONDAY AS A COLD FRONT FINALLY MOVES THROUGH THE
AREA. AGAIN SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY IN NORTHEAST NEBRASKA.

Nearby

Wind Advisories in Nebraska, 2011Wind Advisories in Iowa, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.